Posted August 6, 2016

Some Supplements May Cause or Exacerbate Heart Failure (Includes vitamin E and many herbs)

Taking certain supplements may be dangerous for people with heart failure, according to a statement from the American Heart Association (AHA) which was published in the journal Circulation (August 2, 2016). 

According to the statement, the following supplements can cause significant interactions when taken with medications commonly used by people with heart failure:

  • St. John's wort (digoxin, ACE inhibitors, angiotensin receptor blockers (ARBs), beta-blockers, calcium channel blockers, amiodarone, warfarin)
  • Ginseng (warfarin)
  • Hawthorn (digoxin)
  • Danshen (warfarin)
  • Black Cohosh (ACE inhibitors, angiotensin receptor blockers (ARBs), amiodarone)
  • Green tea (warfarin)

  • Grapefruit juice (ACE inhibitors, angiotensin receptor blockers (ARBs), beta-blockers, calcium channel blockers, amiodarone, warfarin)
Supplements which can increase the risk of bleeding in people with heart failure due to their anticoagulant and/or antiplatelet effects include:

  • Danshen
  • Garlic
  • Ginkgo
  • Motherwort
  • Saw palmetto
  • Hawthorn
  • Liquorice
  • Dong quai
In addition, certain supplements can have other harmful effects, such as increasing or decreasing heart rate, or raising or lowering blood pressure in people with heart failure. These include: 

  • Aconite (decreased heart rate or ventricular tachycardia)
  • Ginseng (low or high blood pressure, decreased diuretic responsiveness)
  • Gossypol increased response to diuretics
  • Gynura (low blood pressure)
  • Licorice (high blood pressure, fluid retention)
  • Lily of the Valley (slows heart rate)
  • Tentrandrine (low blood pressure)
  • Yohimbine (high blood pressure)
The study advised people with heart failure to avoid taking vitamin E, and noted that vitamin E in daily doses greater than 400 IU may increase the risk of developing newly-onset heart failure.

To read the full statement, use the link below.